Massachusetts, 2001

Damaging Wind in Massachusetts, July 11, 2001

July 11, 2001 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm downed large tree limbs in Hyannis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm downed large tree limbs in Hyannis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 11, 8:56 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 11, 8:56 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
956 AM EDT WED JUL 11 2001

UPDATE:  TSTMS CONT TO MOVE ACRS SRN ZNS ATTM ON NOSE OF MID LVL
JET...WHILE MORE STABL AIR FARTHER N IS RESULTING IN BAND OF SHWRS.
06Z ETA APPEARS TO BE LAGGING CURRENT ACTVTY...HAVING MAX UVV BACK
ACRS LONG ISL AT 15Z.  XPCT SHWRS/TSTMS TO CONT INTO ERLY AFTN AND
WL CONT MNTN OF HAIL/GUSTY WNDS PER CURRENT FCST.

ATTN THEN TURNS TO W THIS AFTN.  AMS WL DESTABILIZE ONCE AGAIN AS
NXT S/W PASSES ARND BASE OF UPR TROF...AND LWRG WET BULB ZERO MEANS
GOOD POTL FOR HAIL.  ALSO HAVE SOME CONCERN FOR STG WND POTL DESPITE
WKNG WND FIELD ALF...MOMENTUM ALONE FM CELL COLLAPSES WL PRBLY BRING
SOME G35KTS.  06Z ETA CONTS ERLR TREND OF REGENERATION TO OUR W ERLY
THIS AFTN...AND XPCT TSTMS INTO ALL BUT SE ZNS 21Z-01Z TIMEFRAME.
BEST CHC REMAINS IN THE BDL-ORH-MHT ZNS AND PTS N/W.

WL UPDATE SPS WITH THIS PKG...ZNS OUT SHORTLY BUT PREV RDF STILL
VALID.

...PREV DISC...
OUTLOOKED TWO MARGINALLY SVR EPISODES TODAY.

VIL OF THIS MORNING IN CORE UVM HAS INCREASED FM 38 ON THE 00Z ETA
RUN TO 46 ON THE 06Z RUN (TROP ARD 31K) AND ADJUSTED HI ALGORITHM FOR
0 -20 OF 10 AND 20K.

OKX RADAR CONTS OTS THO THEY ARE ISSUING WARNINGS BASED ON ADJACENT
RADARS AND COORDINATION. BOX COORD SPC ON ETA MODELED INCREASINGLY
POTENT LATE AFTN EVENT.

MOS: CONVECTIVE POPS TODAY 80-100 PCT. RUNNING GENERALLY WITH AVN MOS
     TEMPS THRU FRI. USING NGM POPS FOR FOR THU AFTN CONVECTIVE CHC
     BENEATH NEXT STG SHORT WAVE. 431 AM PKG ALSO INCREASED NGM POPS
     FOR THE TNGT PRD BOS-ORH NWD BASED ON ARRIVING 06Z ETA.

1) MORNING EVENT ALONG AND S OF MA PIKE WILL PROB PRODUCE SMW TYPE
   CRITERIA WITH PROBABLE MARG SVR HAIL/WIND.

2) ETA STRONGLY SUGGESTS REGENERATIVE HEATING BENEATH COLD POOL WILL
   PRODUCE AT LEAST MARGINAL SVR HAIL AND GUST 35 KTS IN THE 21Z-02Z
   TIME FRAME HFD-CEF-ORH. 06Z ETA SUGGESTS WDSPRD SMALL HAIL THIS
   EVE BUT PER COORD SPC...WE EXPECT ALSO AT LEAST A HANDFUL OF
   REPORTS OF 3/4 INCH OR GREATER. VIL OF THE DAY INCREASES INTO
   THE 50S RANGE LATER THIS AFTN.

SKYWARN: COORDINATOR IN THE OFFICE AT 730. CUD B A LONG DAY WITH THE
         MORNING EVENT PRIMARILY TRACKING ALONG S COAST CT/RI/MA.
         THEN AN EARLY AFTN BREAK BEFORE REFIRE BIGGER IN W CT AND W
         MA.

RECORD LOWS: WE DIDNT HIGHLIGHT IN THE FCST... BUT RER LOW POSSIBLE
             7/13     OR   7/14
BDL          51-1973       52-1940
PVD          52-1933       53-1999
BOS          56-1933

THE LISTING INCLUDES POTENTIAL WITHIN 2F.

LR: ANOMALOUS AND REFRESHINGLY COOL POOL TO FILTER INTO SNE THIS
    FRI/SAT BUT VERY WARM AND MORE HUMID WX WILL WORK ITS WAY INTO
    OUR AREA FOR A TIME OR SVRL TIMES BEGINNING NEXT TU/WED...THIS
    BASED ON YDYS MRF ENSEMBLES. NOTICING NICE RELATIONSHIP OF -PNA
    AND REPRESENTATIVE SNE METRO CLIMO SITE TRENDS AGAINST NORMALS.
    DECENT NEG PNA AND HEAT ARE DIRECTLY RELATED WITH PNA NEUTRAL
    KNOCKING OFF THE HEAT.

CLIBDL: DELETED NONRAIN .01 FROM YDYS CLIBDL... (NONOCCURENCE 09Z)

.BOX...NONE

JWD

In the hours before

Special weather statement, Jul 11, 4:05 AM EST, 5 hours 55 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-112300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
505 AM EDT WED JUL 11 2001

...SCATTERED THUNDERSTORMS CROSSING SOUTHERN NEW ENGLAND BETWEEN 8
AM AND 2 PM MAY BECOME SEVERE...

CERTAINLY SOME LOCATIONS WILL EXPERIENCE HEAVY RAIN...POWER OUTAGES
FROM LIGHTNING STRIKES...SMALL HAIL AND GUSTY WINDS TO 40 MPH.

THE SEVERE WEATHER THREAT APPEARS GREATEST ACROSS
CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS.

MARINERS ALONG THE RHODE ISLAND AND MASSACHUSETTS COASTAL WATERS
SHOULD BE ALERT FOR GUSTY WEST WINDS TO 40 KNOTS IN OR NEAR
THUNDERSTORMS...WITHIN A COUPLE OF HOURS OF NOON.

AFTER THIS BAND OF SHOWERS AND STORMS CROSSES SOUTHERN NEW
ENGLAND...SUNSHINE WILL RETURN. THE LATE DAY HEATING MAY CAUSE A NEW
LINE OF SCATTERED THUNDERSTORMS TO FORM AROUND 5 OR 6 PM IN THE
CONNECTICUT RIVER VALLEY. ONE OR TWO OF THESE LATE DAY STORMS COULD
CONTAIN HAIL AND GUSTY WINDS.

AT DAWN...SEVERE WEATHER WATCHES COVER PORTIONS OF EASTERN
PENNSYLVANIA...NEW JERSEY...SOUTHEASTERN NEW YORK STATE INTO
SOUTHERN CONNECTICUT.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO eCLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED AS EARLY AS 7 AM
FOR CONNECTICUT AND WESTERN MASSACHUSETTS.

DRAG
Special weather statement, Jul 11, 9:15 AM EST, 45 minutes before
CTZ002>004-MAZ002>016-NHZ011-012-RIZ001>003-112100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1015 AM EDT WED JUL 11 2001

...SCATTERED THUNDERSTORMS LATER TODAY MAY BE SEVERE ACROSS INTERIOR
SOUTHERN NEW ENGLAND...

SUNSHINE WILL RETURN OVER MOST OF SOUTHERN NEW ENGLAND THIS
AFTERNOON...WHICH MAY CAUSE A FEW LINES OF SCATTERED THUNDERSTORMS
TO FORM BETWEEN 3 AND 6 PM IN THE CONNECTICUT RIVER VALLEY.  THE
STORMS COULD REACH INTO INTERIOR RHODE ISLAND AND EASTERN
MASSACHUSETTS BETWEEN 5 AND 8 PM.

A FEW OF THESE LATE DAY STORMS COULD CONTAIN HAIL AND GUSTY WINDS.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD CONTINUE TO
MONITOR THIS SITUATION.  ACTIVATION MAY BE REQUIRED AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV AND RADIO
STATIONS FOR UPDATED INFORMATION.

JWD

The radar

The Boston radar (KBOX), 78 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barnstable

When
July 11, 10:00 AM EST
Where
Barnstable County, Hyannis
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
41.650, -70.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258428.